Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 133, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Aug 30, 2017, 1:27 PM CDT for Harrison County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2017, 1:27 PM CDT (18:27 UTC)
- Expired
- Aug 30, 2017, 2:00 PM CDT
- In force
- 33 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Harrison County, MS
The radar
The Mobile radar (KMOB), 78 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 10:22 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 13.7
The text
As transmitted.
795
WUUS54 KLIX 301827
SVRLIX
MSC047-301900-
/O.NEW.KLIX.SV.W.0133.170830T1827Z-170830T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
127 PM CDT WED AUG 30 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Harrison County in southern Mississippi...
* Until 200 PM CDT
* At 126 PM CDT, severe thunderstorms were located along a line
extending from McHenry to Long Beach, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Gulfport, Biloxi, Long Beach, St. Martin, D'iberville, Saucier,
Lyman and Gulfport Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in New Orleans.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 600 PM CDT for southern
Mississippi.
LAT...LON 3037 8888 3036 8895 3036 8900 3033 8908
3032 8917 3068 8919 3068 8889
TIME...MOT...LOC 1826Z 270DEG 23KT 3070 8912 3036 8914
HAIL...<.75IN
WIND...60MPH
$$
MJH1 follow-up statement
496
WWUS54 KLIX 301856
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
156 PM CDT WED AUG 30 2017
MSC047-301906-
/O.EXP.KLIX.SV.W.0133.000000T0000Z-170830T1900Z/
Harrison MS-
156 PM CDT WED AUG 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR HARRISON COUNTY WILL EXPIRE AT
200 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 600 PM CDT for southern
Mississippi.
LAT...LON 3037 8888 3036 8895 3036 8900 3033 8908
3032 8917 3068 8919 3068 8889
TIME...MOT...LOC 1856Z 270DEG 23KT 3070 8890 3036 8892
$$
MJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 8:07 AM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 30, 8:07 AM CDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
807 AM CDT Wed Aug 30 2017
...SOUNDING DISCUSSION...
Drier is has moved in above 500 mb, though the low level profile
is still saturated. PW remains very high at 2.4 inches. Showers
will be more scattered and broken today, but downpours will still
be locally heavy in this environment. There will be periods of sun
through the day, but surface heating will help to fill in gaps
with clouds and showers. Winds are 25 to 30 kts just above the
sfc from the SSE and become more SSW with height. Gusty winds will
mix down to the surface with heating. Potential for spin ups is
lower today though the wind profile results in SRH near 300 m2/s2
so the tornado threat is still non zero.
Krautmann
&&
.PREV DISCUSSION... /issued 538 AM CDT Wed Aug 30 2017/
SHORT TERM...
Conditions will continue to gradually improve through tomorrow now
that Tropical Storm Harvey has made landfall in Southwest
Louisiana. A dry slot in the mid-levels of the atmosphere that is
well depicted by satellite imagery has allowed for more broken and
rain bands on the eastern periphery of the system tonight, and
this trend should continue through the day today. Given the lower
threat of rainfall, have reduced POP values areas in the southern
half of the CWA to only chance range of 30 to 50 percent for
today. However, still expect to see higher POP of 70 to 80 percent
over the northern and eastern portions of the CWA as the tropical
low moves further inland. These bands of rainfall could produce
some locally heavy rainfall, and this has prompted a continuation
of the flash flood watch through tomorrow evening. A rather tight
pressure gradient should also develop over the area today, and
expect to see onshore winds of 20 to 30 mph over the southern part
of the CWA. These winds should persist into tonight, and then
gradually weaken through the day tomorrow as the pressure gradient
over the day decreases. Rain chances will also continue to
gradually decrease into the day tomorrow as the tropical system
pushes further away from the area, and drier and more stable air
in the wake of the system builds in. In general, rain chances
should range from 30 to 50 percent tomorrow for some scattered
rain bands on the periphery of the low.
By Friday, a general trough in the wake of the tropical system
will remain in place across the forecast area, but a very dry
airmass wrapping around the low will keep precipitable water
values on the low side at 1.7 to 1.8 inches. This lack of moisture
in the mid-levels should result in much lower convective potential
through the day, and have only a 20 to 30 percent chance of rain
in the forecast. Significantly less cloud cover is also expected
due to the drying of the atmosphere, and expect to see increased
temperatures back near normal readings in the upper 80s and lower
90s by Friday afternoon.
LONG TERM...
The weekend will be a very typical one for the Gulf Coast in early
September. A weak ridge of high pressure will build in from the
west by Saturday and remain in place through Sunday night. This
weak ridging and the subsidence associated with it will keep the
mid and upper levels of the atmosphere fairly dry. As a result,
precipitable water values will remain near average in the 1.75
inch range through the weekend. Expect to see a very typical
diurnal convective cycle for both Saturday and Sunday with near
normal POP values of 30 to 40 percent in the forecast each
afternoon. Temperatures will be near average at around 90 degrees
each afternoon.
Heading into early next week, both the GFS and the ECMWF indicate
that an inverted trough and possible weak low pressure system in
the Gulf of Mexico will move northward toward the forecast area.
The main impact from this trough axis will be a combination of
increased forcing aloft and deeper tropical moisture feeding back
into the area. A lack of any discernible synoptic scale low level
features to focus on implies that any convection forming next
Monday or Tuesday will tend to develop along pre-existing
mesoscale boundaries like seabreeze fronts. The convection will
tend to diurnally driven over land, and have highest POP values 40
to 50 percent in the afternoon hours each day. Expect to see
convective activity turn more isolated over inland areas in the
evening and overnight hours. However, along the immediate coast,
POP values could remain elevated at 30 to 40 percent through the
night as showers and storms offshore move in and dissipate.
Temperatures should remain near climatological averages early
next week.
AVIATION...
In general, widespread MVFR to occasional IFR category conditions
are expected through most of the TAF forecast period due to
ceilings and visibilities restricted at times by convection.
MARINE...
Rough boating conditions will persist over the coastal waters
today through tomorrow as a strong pressure gradient associated
with Tropical Storm Harvey continues to impact the region. Expect
winds of 25 to 35 knots over the western waters and 20 to 30 knots
over the eastern waters today and tonight. As the low moves
further inland tomorrow, winds should gradually improve through
the day. These strong winds will keep seas elevated at 9 to 12
feet over the western waters and 5 to 8 feet over the eastern
waters through tomorrow morning. Some improvement in sea state
conditions is expected by tomorrow afternoon and evening. Heading
into Friday and upcoming weekend, conditions will improve
dramatically as a broad ridge of high pressure settles over the
region. Expect to see a general southwest wind around 10 knots for
Friday and Saturday, and then a transition to a southeast flow
for Sunday and Monday. Seas should also drop down to 1 to 3 feet
during this period.
DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: DSS Support for Tropical Storm Harvey Impacts
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 73 83 70 / 80 60 50 30
BTR 82 74 85 72 / 80 60 50 20
ASD 84 77 87 74 / 80 50 30 30
MSY 84 78 88 76 / 60 40 30 20
GPT 83 77 87 74 / 90 50 40 30
PQL 83 77 87 74 / 90 70 60 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ056-059-065>068.
Flash Flood Watch through Thursday evening for LAZ034>037-039-
040-046>050-056>072.
Coastal Flood Advisory until 7 PM CDT Thursday for LAZ040-050-
058-060>062-064-069-070-072.
Wind Advisory until 7 PM CDT this evening for LAZ034-035-046>050-
057-058-060>064-069-070.
GM...Tropical Storm Warning for GMZ550-552-570-572.
Small Craft Advisory until 7 PM CDT Thursday for GMZ532-534-536-
538-555-557-575-577.
Small Craft Advisory until 1 AM CDT Thursday for GMZ530.
MS...Flash Flood Watch through Thursday evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 7 PM CDT Thursday for MSZ080>082.
GM...Tropical Storm Warning for GMZ552-570-572.
Small Craft Advisory until 7 PM CDT Thursday for GMZ534-536-538-
555-557-575-577.
&&Hazardous weather outlook, Aug 30, 5:09 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 509 AM CDT Wed Aug 30 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-302215- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 509 AM CDT Wed Aug 30 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A Tropical Storm Warning is in effect for Assumption, Terrebonne, Lafourche, and Lower Jefferson Parish and adjacent coastal waters today. Tropical storm force winds of 35 to 45 mph may occur at times in the warned area. Coastal flooding from storm surge of 1 to 3 feet above normal could also occur in this area. A Flash Flood Watch is in effect for all of Southeast Louisiana and South Mississippi parishes and counties. Heavy rain bands associated with Tropical Storm Harvey could produce locally heavy rainfall resulting in street flooding of low lying and poor drainage areas today and tonight. A Coastal Flood Advisory is in effect for coastal parishes and counties in Louisiana and Mississippi outside of the Tropical Storm Warning. Strong onshore winds of 25 to 30 mph could increase tides 1 to 2 feet above normal resulting in minor flooding of low lying roads outside of levee protected areas. A Small Craft Advisory is in effect for all of the coastal waters not in the Tropical Storm Warning. Strong onshore winds of 20 to 30 knots and seas of 5 to 8 feet east of the river and 9 to 12 feet west of the river will persist through tonight. A Wind Advisory is in effect for the Metro Baton Rouge, Metro New Orleans, and the River Parishes today. Southerly winds of 20 to 25 mph with gusts to 35 mph at times can be expected in the advisory area. A Marginal to Slight Risk of severe thunderstorms exists across the area today and tonight. The primary risk from any severe thunderstorms that form will be tornadoes and strong gusty winds. The highest threat of tornadoes will be along and south of the Interstate 10 corridor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Flash Flood watch will remain in effect through Thursday evening as outer rain bands associated with Tropical Storm Harvey continue to bring a threat of heavy rainfall to the area. Additional rainfall of between 1 to 3 inches will be possible from today through Thursday evening. This heavy rainfall could produce street flooding of low lying and poor drainage areas through Thursday evening. A Coastal Flood Advisory will remain in effect through Thursday evening for coastal parishes and counties in Louisiana and Mississippi as strong onshore winds of 20 to 30 mph persist. Tide levels 1 to 2 feet above normal could result in minor flooding of low lying roads outside of the levee protected areas. A Small Craft Advisory will remain in effect through Thursday evening as strong southerly winds of 20 to 30 knots and seas of 5 to 8 feet east of the river and 9 to 12 feet west of the river persist. Conditions should gradually improve through the day on Thursday as Tropical Storm Harvey moves inland and weakens. A Marginal Risk of severe thunderstorms is expected Thursday over northern portions of the forecast area as Tropical Storm Harvey moves into northern Louisiana and Mississippi. A few outer rain bands associated with the system could have isolated severe thunderstorms that produce tornadoes and strong gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today but may be needed for flood monitoring today and tomorrow. 32
In the hours before
Special weather statement, Aug 30, 11:25 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1125 AM CDT WED AUG 30 2017
MSZ082-301730-
Jackson-
1125 AM CDT WED AUG 30 2017
...A SHOWER WILL AFFECT JACKSON COUNTY...
At 1124 AM CDT, a shower was located near Gulf Park Estates, or near
Ocean Springs, moving north at 25 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Ocean Springs, Moss Point, Escatawpa, St. Martin, Gautier, Wade,
Latimer, Gulf Hills, Hurley, Vancleave, Gulf Park Estates and Hickory
Hills.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 3035 8858 3037 8859 3036 8860 3037 8860
3035 8861 3036 8862 3037 8861 3034 8874
3037 8878 3038 8885 3038 8881 3039 8879
3041 8884 3042 8883 3043 8885 3043 8888
3073 8888 3073 8846
TIME...MOT...LOC 1624Z 194DEG 23KT 3033 8877
MJHLocal storm report, Aug 30, 11:26 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG PASCAGOULA 30.37N 88.55W
08/30/2017 JACKSON MS EMERGENCY MNGR
SEVERAL LARGE TREE LIMBS AND TREES BLOWN DOWN... TWO
HOMES DAMAGED FROM TREES ON THE ROOF NEAR CANAL ST AND
WASHINGTON AVE
&&
AKLocal storm report, Aug 30, 12:09 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1209 PM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND DMG 9 SE POPLARVILLE 30.75N 89.43W
08/30/2017 PEARL RIVER MS EMERGENCY MNGR
DOWN TREES AND ROOF DAMAGE TO OUT BUILDINGS IN THE
VICINITY OF SILVER RUN RD AND GO GO RD... POSSIBLE
TORNADO
&&
AKSpecial weather statement, Aug 30, 12:39 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1239 PM CDT WED AUG 30 2017
MSZ080-081-301830-
Harrison-Hancock-
1239 PM CDT WED AUG 30 2017
...A SHOWER WILL AFFECT HARRISON AND NORTHEASTERN HANCOCK COUNTIES...
At 1239 PM CDT, a shower was located over Diamondhead, moving
northeast at 30 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Gulfport, Long Beach, Bay St. Louis, Waveland, Diamondhead, Saucier,
Lyman, Kiln, Shoreline Park and Gulfport Airport.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.
LAT...LON 3030 8929 3033 8929 3035 8927 3036 8928
3036 8931 3037 8931 3037 8933 3036 8936
3033 8938 3034 8934 3032 8932 3031 8933
3029 8934 3029 8937 3058 8945 3067 8906
3038 8902
TIME...MOT...LOC 1739Z 244DEG 26KT 3041 8934
MJHLocal storm report, Aug 30, 12:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1252 PM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM TSTM WND DMG GULF PARK ESTATES 30.38N 88.76W
08/30/2017 JACKSON MS EMERGENCY MNGR
MOSTLY MINOR DAMAGE TO HOMES... POSSIBLE TORNADO. TIME
ESTIMATED BY RADAR.
&&
AKLocal storm report, Aug 30, 1:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
117 PM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 1 S BILOXI 30.40N 88.93W
08/30/2017 HARRISON MS EMERGENCY MNGR
TREES DOWN IN THE VICINITY OF KEESLER CIRCLE... POSSIBLE
TORNADO. TIME ESTIMATED.
&&
AKThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:18 PM CDT | Special Weather Statement | LIX | Hancock | 57 min |
| Aug 30, 12:45 AM CDT | Special Weather Statement | LIX | Jackson | 45 min |
| Aug 30, 2:00 AM CDT | Flash Flood Warning | LIX | Jackson | 2 hr |
| Aug 30, 2:18 AM CDT | Severe Thunderstorm Warning | LIX | Jackson | 27 min |
| Aug 30, 8:45 AM CDT | Special Weather Statement | LIX | Hancock | 30 min |
| Aug 30, 9:34 AM CDT | Special Weather Statement | LIX | Pearl River | 41 min |
| Aug 30, 10:07 AM CDT | Tornado Warning | LIX | Pearl River | 23 min |
| Aug 30, 11:25 AM CDT | Special Weather Statement | LIX | Jackson | 65 min |
| Aug 30, 11:47 AM CDT | Tornado Warning | LIX | Jackson | 28 min |
| Aug 30, 12:14 PM CDT | Tornado Warning | LIX | Jackson | 31 min |
| Aug 30, 12:39 PM CDT | Special Weather Statement | LIX | Harrison | 51 min |
| Aug 30, 1:53 PM CDT | Special Weather Statement | LIX | Pike | 52 min |
| Aug 30, 2:23 PM CDT | Special Weather Statement | LIX | Harrison | 37 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.